Skip to Main Content

++

CASE PRESENTATION

++

Emergency Medical Service (EMS) presents with a 26-year-old male who is agitated and combative, in severe respiratory distress. Per EMS report, he has a history of asthma, and bystanders found him in severe respiratory distress after using crack cocaine. He has been intubated in the past for his asthma, often triggered by cocaine use, most recently 2 months ago during which he spent a week in the intensive care unit (ICU). He arrives at the emergency department (ED) after an EMS transport of 15 minutes during which he has been receiving continuous aerosolized albuterol via a nebulizer. He required restraints en route, is screaming in one- to two-word sentences on arrival, and is thrashing around the bed.

++

He is 5′ 2″ (157 cm) tall and weighs 165 lb, with a BMI 30.5 kg·m−2. His vital signs are: respiratory rate 24 breaths per minute, heart rate 134 beats per minute, and blood pressure 110/60 mm Hg. He is diaphoretic and using his accessory muscles. His oxygen saturation is 89% on 15 L·min−1 of oxygen via a non-rebreather and he is quickly becoming fatigued. You notice he has a scar on his neck from a prior cricothyrotomy and a steroid body habitus with an edematous face and short neck.

++

PATIENT EVALUATION

++

What Are This Patient's Vital Organ System Reserves?

++

CNS reserve: There is nothing to indicate that this patient will respond abnormally to standard doses of induction agents, keeping in mind that he is obese and should be dosed accordingly. The patient is agitated and confused on arrival, which may be a consequence of crack cocaine use as well as carbon dioxide retention, in which case sensitivity to sedative hypnotic induction agents ought to be anticipated.

++

Cardiovascular reserve: This is a young patient who should theoretically have adequate cardiac reserve and normal systolic and diastolic cardiac function. Cocaine may stun the myocardium in high doses and cause sodium channel blockade. Respiratory acidosis can potentiate myocardial depression associated with anesthesia induction agents. Depending on the length of time he has been acutely ill and how adequate his oral fluid intake has been, he could also be relatively volume depleted. In combination with a decrease in venous return secondary to air trapping and auto-PEEP (positive end-expiratory pressure) seen with acute asthma, the presence of hypovolemia can precipitate a significant hypotension, particularly if induction agents are used to facilitate intubation.1 The patient has been receiving a large amount of albuterol, a medication with significant β2-agonist properties. β2-agonists cause intracellular shifting of potassium, which may lead to hypokalemia and arrhythmias.2 The combination of stress, respiratory acidosis, and large amounts of albuterol use can increase this patient's risk of arrhythmias. When choosing induction agents, it is important to keep in mind that they all have negative inotropic properties for this ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.